Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 79, NWS Blacksburg, VA

August 25, 1997Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 25, 1997, 3:38 PM EDT for Pulaski County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 1997, 3:38 PM EDT (19:38 UTC)
Expired
Aug 25, 1997, 4:10 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 251938
SVRRNK
VAC155-252010-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT MON AUG 25 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 410 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...EASTERN PULASKI COUNTY
 
AT 338 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 20 MILES SOUTHWEST OF BLACKSBURG OR 4 MILES SOUTH OF
DUBLIN MOVING NORTHEAST AT 5 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 DUBLIN                          AROUND 400 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

DOC/DSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:16 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 25, 2:16 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON AUG 25 1997

RECOMMENDATIONS...
CRW...THANKS FOR THE CALL.

WBC...SAW YOUR WRKZFP. MAY NEED A REST OF THIS AFT PERIOD FOR THE
RECENTLY FIRED CONVECTION. SHUD HV A CHC POP AT LEAST IN THE
HIHGLANDS WED AFT.

RDU...DEPENDING ON WHEN ZONES ARE ISSUED...MAY NEED A MENTION OF THE
ONGOING RW/TSTMS. CHC POP WED AFT FOR AT LEAST THE NRN MTNS.

WIDELY SCT RW/TSTMS HAVE POPPED UP ALONG THE BLUE RIDGE AS THE SHORT
WV MOVES THRU. HAVE ALREADY HAD ONE REPORT OF LARGE HAIL WITH JUST A
30 VIL. REAL COLD CORE STUFF. THERE MAY STILL BE SOME OCCURRING IN
THE PIEDMONT WHEN AFT ZONES ARE ISSUED...AND WILL PROB BE WIDESPREAD
ENUF TO MENTION. AS FOR TONITE & TUESDAY...LOOKS LIKE MY CWA WILL BE
IN THE "DEAD ZONE" BETWEEN ACTIVE WX WEST OF THE APPLNS AND POSS
ALONG THE COAST. THE NGM MOS IS FINALLY COMING AROUND TO FEWER
CLOUDS & LOW POPS.

ON WED...BOTH THE NGM AND ETA HINT AT A TROF THRU THE OH VLY AHEAD OF
THE BACK DOOR TYPE FRONT. THE 60 HR AVN SHOWS MOST OF THE ENERGY
DRIVING THE FRONT SOUTHWARD WILL PASS WELL TO MY NORTH AS USUAL. WE
STILL SHUD BECOME UNSTABLE ENUF| TO WARRANT A CHC POP- AT LEAST IN
THE MTNS- FOR WED AFT.

MOS TEMPS LOOK REASONABLE.

ROA 59/83/63/85 1213  BCB 55/80/58/82 -213
LYH 57/82/60/85 2112  BLF 57/80/59/80 -224
DAN 61/85/64/87 2112

JJ

In the hours before

Local storm report, Aug 25, 2:33 PM EDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT MON AUG 25 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     10 NE STUART              VA   0.75 INCH HAIL
08/25/97   PATRICK                        SLIGHTLY LARGER THAN DIME
                                          SIZE HAIL.

MTE
Local storm report, Aug 25, 2:35 PM EDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT MON AUG 25 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     10 NE STUART              VA   0.75 INCH HAIL
08/25/97   PATRICK                        SLIGHTLY LARGER THAN DIME
                                          SIZE HAIL.

MTE

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.